A Caltech Library Service

The Random Packing of Circles in a Plane

Kausch, H. H. and Fesko, D. G. and Tschoegl, N. W. (1971) The Random Packing of Circles in a Plane. Journal of Colloid and Interface Science, 37 (3). pp. 603-611. ISSN 0021-9797. doi:10.1016/0021-9797(71)90338-9.

Full text is not posted in this repository. Consult Related URLs below.

Use this Persistent URL to link to this item:


A computer simulation study was made of the random packing of unimodal and bimodal circle size distributions under the influence of a weak central force. The random packing fraction of noninteracting circles of uniform diameter was determined to be 0.82. This should be compared with the fraction in hexagonal close packing, 0.907, and in cubical close packing, 0.785. For bimodal distributions with diameter ratios of 1:5 (for which the small circles are just slightly too large to fit into the interstices of hexagonally close-packed large circles) the packing fractions showed a maximum of 0.85 when the number ratios were between 10 and 20. An attempt was made to correlate results obtained on the packing behavior of circles in a plane to those obtained for spheres in space.

Item Type:Article
Related URLs:
URLURL TypeDescription
Additional Information:© 1971 Academic Press. Received January 29, 1971; accepted February 8, 1971. This research was supported by the Air Force Rocket Propulsion Laboratory, Edwards, California, Air Force Systems Command, United States Air Force.
Funding AgencyGrant Number
Issue or Number:3
Record Number:CaltechAUTHORS:20150511-114212628
Persistent URL:
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:57413
Deposited On:11 May 2015 21:02
Last Modified:10 Nov 2021 21:12

Repository Staff Only: item control page